Annals of Indian Academy of Neurology
  Users Online: 669 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
ORIGINAL ARTICLE
Year : 2015  |  Volume : 18  |  Issue : 2  |  Page : 206-209

Methotrexate-induced chemical meningitis in patients with acute lymphoblastic leukemia/lymphoma


Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Bangalore, Karnataka, India

Correspondence Address:
Aparna Sreevatsa
Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Dr. Marigowda Road, Bangalore - 560 029, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-2327.150586

Rights and Permissions

Background: Intrathecal methotrexate (ITMTX) is an important component in the treatment as well as prophylaxis of leukemia/lymphoma. ITMTX can cause chemical meningitis characterized by vomiting, headache, and fever lasting 2-5 days with spontaneous resolution of symptoms which differentiates this syndrome from bacterial meningitis. Objective: This prospective observational study was carried out to determine incidence of post-ITMTX syndrome in patients receiving prophylactic ITMTX as part of Berlin-Frankfurt-Munster (BFM) protocol. Materials and Methods: Patients aged 15-50 years receiving BFM 90 or BFM 95 protocol for acute lymphoblastic leukemia or lymphoblastic lymphoma were followed up for post-ITMTX syndrome, defined as vomiting, headache and fever between 38 o and 39 o C following ITMTX. Results: Thirty-three patients received a total of 297 courses of ITMTX. Of the 297 doses of ITMTX, 20 episodes (6.7%) of post-ITMTX syndrome were observed. The incidence of post-ITMTX syndrome was highest after the second dose of ITMTX (24%). The most common symptom of post-ITMTX syndrome was headache which was seen in 17 (85%) patients. Seventeen (85%) patients had vomiting, 10 (50%) patients had fever, and 4 (20%) patients had backache. Meningeal signs were present in 2 (10%) patients. Conclusions: Post-ITMTX syndrome is not uncommon in adult patients receiving prophylactic ITMTX for treatment of acute lymphoblastic leukemia and lymphoblastic lymphoma. Patients develop a toxic syndrome closely mimicking acute bacterial meningitis but spontaneous recovery is seen without any neurological sequelae.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1984    
    Printed43    
    Emailed0    
    PDF Downloaded57    
    Comments [Add]    

Recommend this journal